Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 196, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Nov 19, 2003, 11:11 AM EST for Harnett County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 11:11 AM EST (16:11 UTC)
- Expired
- Nov 19, 2003, 11:45 AM EST
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 191611
SVRRAH
NCC085-191645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARNETT COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1145 AM EST
* AT 1110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM DUNCAN TO ANDERSON
CREEK...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF LILLINGTON
TO 8 MILES NORTHEAST OF FORT BRAGG...MOVING EAST AT 30 MPH. WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
LILLINGTON
ANGIER...BUIES CREEK
COATS...ERWIN
DUNN
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR CENTRAL NORTH CAROLINA.
LAT...LON 3522 7903 3558 7893 3551 7870 3543 7861
3540 7861 3534 7855 3530 7855
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:45 AM EST, 26 minutes earlier.
Area forecast discussion, Nov 19, 10:45 AM EST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1045 AM EST WED NOV 19 2003 WILL ISSUE AN UPDATE FOR CURRENT REALITY AND FOR DELAY IN COLD AIR INTO MONDAY AFTER SUNRISE. NO THUNDER WITH NORTH SOUTH LINE SPLITTING CENTRAL NORTH CAROLINA. TIMING WOULD PLACE COLD CORE CURRENTLY IN TENNESSEE PRODUCING THUNDER AND PERHAPS HAIL INTO OUR WEST PARTS AFTER 3 PM EST. GAP IN CLOUDS WITH SUNSHINE BEHIND THE CURRENT PIEDMONT LINE. HEATING IN THIS GAP NOT GOOD AS THIS WILL FURTHER DESTABILIZE THE AIR AS COLD AIR ALOFT ADVANCES. CURRENT TEMPERATURES TODAY/TONIGHT CLOSE BUT PERHAPS SOME MINOR TWEAKS. .RAH...NONE. RLH
Hazardous weather outlook, Nov 19, 5:20 AM EST, 5 hours 51 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089- 191210- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH THE POTENTIAL OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH THE AFTERNOON. RA
In the hours before
Special weather statement, Nov 19, 5:35 AM EST, 5 hours 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 535 AM EST WED NOV 19 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY. HAZARDOUS WEATHER... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY INTO THE EARLY EVENING... A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS. THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE. SKYWARN SPOTTERS... SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS CONTINUING THROUGH THE AFTERNOON. PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS. ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE ISSUED AROUND NOON TODAY. RA
Special weather statement, Nov 19, 8:21 AM EST, 2 hours 50 minutes before
NCZ021>024-038>040-073>077-083-084-191415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 821 AM EST WED NOV 19 2003 ...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON... RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 915 AM EST... AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH. AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS... PINEHURST...PITTSBORO...AND TROY. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON. ORROCK
Special weather statement, Nov 19, 9:10 AM EST, 2 hours 1 minute before
NCZ021>023-038>040-073>076-083-084-086-191530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 910 AM EST WED NOV 19 2003 ...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND... FORSYTH...GUILFORD...ALAMANCE...DAVIDSON...RANDOLPH...CHATHAM... LEE...MOORE...MONTGOMERY...STANLY...ANSON AND HOKE COUNTIES THROUGH 1030M EST... AT 910 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON SALEM TO ANSONVILLE AND WADESBORO...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS... PINEHURST...PITTSBORO...AND TROY. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
Local storm report, Nov 19, 10:02 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1002 AM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 3E ASHEBORO NC 60 MPH TSTM WIND GUST
11/19/03 RANDOLPH TREES DOWN ON GRANTVILLE
ROAD EAST OF ASHEBORO.Special weather statement, Nov 19, 10:09 AM EST, 1 hour 2 minutes before
NCZ007-022>025-039>041-075>077-085-086-088-191630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1009 AM EST WED NOV 19 2003 ...STRONG SHOWERS WILL GUSTY WINDS WILL MOVE ACROSS PERSON... ALAMANCE...ORANGE...DURHAM...WAKE...RANDOLPH...CHATHAM...LEE... HARNETT...MOORE...CUMBERLAND...HOKE AND SCOTLAND COUNTIES THROUGH 1130 AM EST... AT 1009 AM EST...DOPPLER RADAR INDICATED STRONG SHOWERS WITH GUSTY WINDS ALONG A LINE EXTENDING FROM JUST WEST OF BURLINGTON TO SILER CITY AND LAURINBURG...MOVING EAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DURHAM...RALEIGH... CHAPEL HILL...PITTSBORO...HILLSBOROUGH...LILLINGTON...AND ROXBORO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON.
Local storm report, Nov 19, 11:04 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1104 AM EST WED NOV 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 5NW BURLINGTON NC WIND DAMAGE
11/19/03 ALAMANCE TREES DOWN ON HIGHWAY 87N.
REPORTED BY LAW ENFORCEMENT
1020 AM 5SW BURLINGTON NC WIND DAMAGE
11/19/03 ALAMANCE TREES DOWN ON FRIENDSHIP
PATTERSON ROAD. REPORTED BY
LAW ENFORCEMENT.
TDPThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 8:38 AM EST | Severe Thunderstorm Warning | RAH | Anson | 52 min |
| Nov 19, 9:01 AM EST | Severe Thunderstorm Warning | RAH | Davidson | 29 min |
| Nov 19, 9:16 AM EST | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Nov 19, 9:33 AM EST | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Nov 19, 10:21 AM EST | Severe Thunderstorm Warning | RAH | Alamance | 24 min |
| Nov 19, 10:57 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.